Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 14, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 14, 2018, 10:40 PM MST for Coconino County, Arizona. It was in force for 10 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2018, 10:40 PM MST (05:40 UTC)
- Expired
- Jul 15, 2018, 9:00 AM MST
- In force
- 10 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Coconino County, AZ
The radar
The Cedar City radar (KICX), 123 km from the middle of the area, began a volume at 05:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 3:30 AM MST | FLASH FLOOD | 12 Nw Lees Ferry, AZ | INFERED FROM PARIA RIVER AT LEES FERRY GAUGE RECORDING A CREST OF 7.60 FEET, A 3 FOOT RISE FROM BASE FLOW. AT 6:45 AM MST. |
| Jul 15, 6:45 AM MST | FLASH FLOOD | 1 Wnw Lees Ferry, AZ | PARIA RIVER AT LEES FERRY GAUGE RECORDED A CREST OF 7.60 FEET, A 3 FOOT RISE FROM BASE FLOW. AT 6:45 AM MST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 290 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 5.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 88 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1100 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
778
WGUS55 KFGZ 150540
FFWFGZ
AZC005-151130-
/O.NEW.KFGZ.FF.W.0014.180715T0540Z-180715T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
1040 PM MST SAT JUL 14 2018
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Coconino County in north central Arizona...
* Until 430 AM MST
* At 1036 PM MST, trained weather spotters reported flash flooding
near the Paria Townsite in southern Utah earlier this evening.
This flood water reached the Paria River gauge in Kanab around 10
pm this evening. Flood waters are expected to continue south along
the Paria River into Arizona overnight. Flash flooding along the
Paria River is expected to occur as it does so.
This includes the following streams and drainages...Colorado River
and Paria River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3697 11175 3696 11169 3688 11158 3686 11160
3692 11169 3696 11182 3700 11191 3700 11177
$$
TPS1 follow-up statement
641
WGUS55 KFGZ 151118
FFWFGZ
AZC005-151600-
/O.EXT.KFGZ.FF.W.0014.000000T0000Z-180715T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
418 AM MST SUN JUL 15 2018
The National Weather Service in Flagstaff has extended the
* Flash Flood Warning for...
Coconino County in north central Arizona...
* Until 900 AM MST
* At 1030 PM MST Saturday evening, a stream gauge on the Paria River
in southern Utah recorded a flash flood crest of 3 feet with a
flow near 3000 cubic feet per second. This flood wave has
continued down the Paria River overnight into northern Arizona,
and is expected to reach the confluence of the Paria and Colorado
rivers at Lees Ferry between 8 and 9 AM MST.
This includes the following streams and drainages...Paria River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now if you are near the Paria River. Act
quickly to protect your life.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3697 11175 3696 11169 3688 11158 3686 11160
3692 11169 3696 11182 3700 11191 3700 11177
$$
JJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 9:15 PM MST, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 14, 9:15 PM MST, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 915 PM MST Sat Jul 14 2018 .SYNOPSIS...The monsoon weather pattern will persist over Arizona through next week, with daily rounds of showers and thunderstorms. The main threat with storms this weekend will be heavy rainfall and localized flooding. && .DISCUSSION...An active day winding down across northern Arizona. Much of the remaining storm activity has transitioned to stratiform rain across the region. Rainfall rates have dropped as a result and flooding concerns for the most part have also subsided. Some residual shower activity will likely persist overnight across portions of the area. Another round of scattered to numerous thunderstorms is on tap for Sunday. While flow may strengthen a bit over the region, it will still remain weak and promote slow storm movement. With a very moist airmass remaining in place, expect flooding to be the primary issue again. This is compounded by the fact that soils are extremely saturated especially in Yavapai and western Coconino counties. The current forecast remains on track and no updates are needed at this time. && .PREV DISCUSSION /250 PM MST/...A prominent and slowly westward- moving mesoscale convective vortex over north central Arizona has enhanced convection to the west and suppressed convection to the east this afternoon. It's been an active afternoon over Yavapai and western Coconino counties, with robust and slow-moving storms leading to a flooding threat across these areas. The Yavapai/western Coconino convection has decreased in intensity, expect it to move slowly westward with time through the remainder of the afternoon. Hi-res models indicate the possibility of storms moving westward off the Chuskas/Black Mesa this evening. For Sunday...the HREF is showing areas of substantial precip accumulation across portions of Yavapai and western Coconino counties again. Given the saturated ground conditions in this area...we'll have to monitor the flash flood threat closely. We may also see storms capable of producing heavy rain moving across portions of eastern Arizona Sunday evening. Soils are saturated in this area as well following last night's MCS, and WPC has included this area in a slight risk for excessive rainfall. Expect precipitable water values to remain elevated through the middle of next week or so, after which we expect to see a decrease to more typical monsoon season values by the end of the week. && .AVIATION...For the 06Z package...Expect mostly VFR conditions and light winds across northern Arizona through the morning. Thunderstorms in the northeast are weakening and should end by 07Z. Areas of light rain may continue overnight. Scattered SHRA/TSRA will start up again over higher terrain after 18Z becoming numerous in the afternoon. Local MVFR/IFR conditions with gusty and erratic winds are possible near stronger thunderstorms. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...A very moist atmosphere and light winds aloft are expected to lead to scattered thunderstorms with a threat of heavy rain each afternoon/evening. Atmospheric moisture may begin to decrease somewhat by later next week. Winds will generally be light. Gusty and erratic winds may develop near thunderstorms. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...TPS/AT AVIATION...DB FIRE WEATHER...AT For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Jul 14, 5:37 PM MST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
537 PM MST SAT JUL 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM FLASH FLOOD 9 SE CARRIZO 33.90N 110.17W
07/14/2018 GILA AZ EMERGENCY MNGR
SEVERAL ROADS WASHED OUT IN TOWN FROM HEAVY
RAIN IN TOWN, NOT DUE TO THE RISE OF CEDAR
CREEK.
&&
DBSpecial weather statement, Jul 14, 6:08 PM MST, 4 hours 32 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 608 PM MST SAT JUL 14 2018 AZZ013-040-150130- Little Colorado River Valley in Navajo County- Northeast Plateaus and Mesas South of Hwy 264- 608 PM MST SAT JUL 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO COUNTY UNTIL 630 PM MST... At 607 PM MST, Doppler radar was tracking a strong thunderstorm near Castle Butte, or 23 miles northeast of Winslow, moving northwest at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas OF Navajo County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3528 11035 3520 11045 3534 11064 3542 11046 TIME...MOT...LOC 0107Z 153DEG 15KT 3530 11046 TPS
Special weather statement, Jul 14, 6:26 PM MST, 4 hours 14 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 626 PM MST SAT JUL 14 2018 AZZ012-013-016-150200- Little Colorado River Valley in Navajo County-Little Colorado River Valley in Coconino County-Eastern Mogollon Rim- 626 PM MST SAT JUL 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO AND COCONINO COUNTIES UNTIL 700 PM MST... At 625 PM MST, Doppler radar was tracking a strong thunderstorm 15 miles northwest of Aripine, or 18 miles northeast of Forest Lakes, moving northwest at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Heber-overgaard, Chevelon Crossing Campground and Chevelon Canyon Dam. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3445 11044 3434 11065 3460 11094 3475 11068 TIME...MOT...LOC 0125Z 148DEG 14KT 3456 11062 TPS
Special weather statement, Jul 14, 6:30 PM MST, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
630 PM MST SAT JUL 14 2018
AZZ040-150200-
Northeast Plateaus and Mesas South of Hwy 264-
630 PM MST SAT JUL 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR APACHE AND NAVAJO COUNTIES UNTIL
700 PM MST...
At 629 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles west of Wide Ruins, or 39 miles southeast of Keams Canyon,
moving south at 10 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of Apache and Navajo
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3547 10979 3545 10957 3533 10962 3524 10967
3534 10995
TIME...MOT...LOC 0129Z 008DEG 8KT 3540 10970
TPSLocal storm report, Jul 14, 6:46 PM MST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
646 PM MST SAT JUL 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM FLASH FLOOD 9 SE CARRIZO 33.90N 110.17W
07/14/2018 GILA AZ EMERGENCY MNGR
CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 9
SE CARRIZO. WATER WASHED ACROSS SEVERAL
DRIVEWAYS BECAUSE THE CULVERTS COULDN'T
HANDLE THE FLOW IN THE BAR DITCH DUE TO
HEAVY RAIN IN TOWN.
&&
DBLocal storm report, Jul 14, 9:09 PM MST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
909 PM MST SAT JUL 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 PM FLASH FLOOD 4 W TSELANI 36.07N 109.97W
07/14/2018 APACHE AZ LAW ENFORCEMENT
FLASH FLOODING IN THE AREA ABOUT 1 MILE EAST
OF THE BLUE GAP STORE BADLY DAMAGED THE ROAD
(HIGHWAY 4).
&&
DBThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 5:22 PM MST | Flash Flood Warning | FGZ | Navajo | 3 hr |
| Jul 14, 6:08 PM MST | Special Weather Statement | FGZ | Navajo | 22 min |
| Jul 14, 6:26 PM MST | Special Weather Statement | FGZ | 34 min | |
| Jul 14, 6:30 PM MST | Special Weather Statement | FGZ | Apache | 30 min |
| Jul 14, 6:44 PM MST | Areal Flood Advisory | FGZ | Navajo | 2 hr |
| Jul 14, 7:14 PM MST | Flash Flood Warning | FGZ | Apache | 3 hr |
| Jul 15, 6:39 AM MST | Flash Flood Watch | FGZ | Apache, Coconino, Gila, Navajo, Yavapai | 13 hr |
| Jul 15, 12:47 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Jul 15, 1:02 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 15, 2:01 PM MST | Areal Flood Advisory | FGZ | Coconino, Yavapai | 3 hr |
| Jul 15, 2:29 PM MST | Flash Flood Warning | FGZ | Yavapai | 4 hr |
| Jul 15, 2:42 PM MST | Flash Flood Warning | FGZ | Apache | 3 hr |
| Jul 15, 2:52 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Jul 15, 2:59 PM MST | Flash Flood Warning | FGZ | Apache | 4 hr |
| Jul 15, 3:39 PM MST | Flash Flood Warning | FGZ | Yavapai | 6 hr |
| Jul 15, 3:56 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Jul 15, 4:42 PM MST | Special Weather Statement | FGZ | Yavapai | 48 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.